Alert archive / New Mexico / High Wind Watches in 2016
High Wind Watch 15, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at May 7, 2016, 1:07 PM MDT for Eddy County, New Mexico. It took effect at May 8, 2016, 9:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 7, 2016, 1:07 PM MDT (19:07 UTC)
- In effect from
- May 8, 2016, 9:00 AM MDT
- Expired
- May 8, 2016, 3:26 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
001 WWUS74 KMAF 071907 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 207 PM CDT SAT MAY 7 2016 ...HIGH WIND WATCH IN EFFECT SUNDAY FOR THE GUADALUPE MOUNTAINS... .A LARGE CUTOFF LOW WILL APPROACH THE REGION SUNDAY WITH STRONG MID LEVEL WINDS AHEAD OF IT MIXING DOWN OVER THE GUADALUPE MOUNTAINS. SOUTHWEST WINDS OF 35 TO 45 MPH ARE EXPECTED WITH GUSTS TO 60 MPH. NMZ027-TXZ258-081000- /O.NEW.KMAF.HW.A.0015.160508T1500Z-160509T0300Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 207 PM CDT SAT MAY 7 2016 /107 PM MDT SAT MAY 7 2016/ ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * TIMING...SUNDAY MORNING UNTIL SUNDAY EVENING. * WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...BE ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP TURNS OR PASSING OBSTACLES TO THE WIND RESULTING IN LOSS OF CONTROL OF VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH, OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
807 WWUS74 KMAF 080926 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 426 AM CDT SUN MAY 8 2016 ...HIGH WIND WARNING IN EFFECT TODAY FOR THE GUADALUPE MOUNTAINS... .A LARGE CUTOFF LOW WILL APPROACH THE REGION TODAY WITH STRONG MID LEVEL WINDS AHEAD OF IT MIXING DOWN OVER THE GUADALUPE MOUNTAINS. SOUTHWEST WINDS OF 35 TO 45 MPH ARE EXPECTED WITH GUSTS TO 60 MPH. NMZ027-TXZ258-090300- /O.UPG.KMAF.HW.A.0015.160508T1500Z-160509T0300Z/ /O.NEW.KMAF.HW.W.0021.160508T1500Z-160509T0300Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 426 AM CDT SUN MAY 8 2016 /326 AM MDT SUN MAY 8 2016/ ...HIGH WIND WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...THIS MORNING UNTIL THIS EVENING. * WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...BE ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP TURNS OR PASSING OBSTACLES TO THE WIND RESULTING IN LOSS OF CONTROL OF VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 7, 12:59 PM MDT, 8 minutes earlier.
Area forecast discussion, May 7, 12:59 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
159 PM CDT SAT MAY 7 2016
.DISCUSSION...
Windy conditions continue across southeast New Mexico and west Texas
today due to our proximity to a large cutoff low over the
southwestern ConUS. A dryline will sharpen over the Permian Basin
this afternoon, in part due to height falls ahead of the slowly
approaching upper low. Whether due to the lack of a clear cut
shortwave trough, or a modest cap this afternoon, models are not too
optimistic on convective initiation this afternoon. Surface
dewpoints around 50 degrees will be just east of the dryline,
instability will rise to around 1200-1500 J/Kg, and mid level lapse
rates will be 8-9 C/Km. But despite all this, only widely scattered
thunderstorms are progged to develop along most of the dryline by
late this afternoon, and perhaps scattered storms in the Big Bend
region and/or Lower Trans Pecos. Since 0 to 6 km bulk shear will be
50-70kt, any storms that develop will be organized, and with the
instability available and steep mid level lapse rates, severe.
Strong winds and hail to the size of quarters appear to be the main
threats. There could be additional thunderstorm development along
the westward retreating dryline tonight, but this too does not
appear likely since low level convergence will be hard pressed to be
strong enough to lift parcels above the boundary layer, and there is
still no apparent shortwave trough to provide mid level support for
thunderstorms to flourish. Again, if any storms do form, some could
be severe with hail and strong winds.
Windy conditions will continue on Sunday as the upper regime changes
little. Mid level winds will be a little stronger, so a Wind
Advisory may be needed over southeast New Mexico. Will issue a High
Wind Watch for the Guadalupe Mountains where the winds will be the
strongest per the usual. More dryline thunderstorm development will
be possible Sunday afternoon, with a pretty similar set up. The one
difference is a well defined shortwave trough will eject
northeastward ahead of the upper low, but this wave will be pretty
far north to provide much mid level lift to our area. Will still
carry a slight chance of thunderstorms along the dryline Sunday
afternoon, as thermodynamic parameters are favorable, as is shear
for severe storms. The base of the upper trough will swing eastward
over the region Sunday night, and may provide the best chance for
convection over the forecast area, but especially over the Permian
Basin and western Low Rolling Plains. Severe storms will continue
to be possible through Sunday night. Temperatures will remain normal
or slightly above through Monday, then well above normal Tuesday and
Wednesday before a cold front possibly makes it south into the area
Thursday and beyond. Shower and thunderstorm chances appear minimal
for most of these days since the dryline is progged by most models
to be east of the region. The mentioned frontal boundary come
Wednesday night and Thursday next could also portend an increase in
rain chances. Although a weak upper ridge will be hovering over the
southern U.S. Plains then, progs are hinting at a timely shortwave
trough or two possibly instigating a Mesoscale Convective Complex or
two from mid to late next week. Will carry at least low order PoPs
for now, but many mesoscale considerations would have to happen
before we will carry more than cursory PoPs.
&&
.FIRE WEATHER...
A broad upper trough is just to the west of the region this
afternoon with strong southwest upper level winds mixing down to the
surface across the area. This has also contributed to downslope
warming across the area this afternoon with high temperatures today
expected to be about 5 to 10 degrees above normal. These gusty
southwest winds are also bringing in dry air with RH values below 15
percent along the Upper Trans Pecos and westward. A Red Flag
Warning is in effect now through early this evening across the
southeast New Mexico plains, the Guadalupe and Davis Mountains, the
Van Horn and Highway 54 Corridor, and the Marfa Plateau.
Dry and windy conditions will continue into Sunday as the upper
trough begins to move over the region. Low RH values are expected
to spread further east on Sunday into the central Permian Basin.
Wind speeds will also be higher on Sunday with many places
experiencing winds of 20 mph or greater. Due to the combination of
gusty winds, low RH values, and high fire danger, a Red Flag Warning
has been issued for late Sunday morning through early Sunday evening
for the western Permian Basin, southeast New Mexico plains, Upper
Trans Pecos, Reeves County, the Guadalupe and Davis Mountains, Van
Horn and the Highway 54 Corridor, and the Marfa Plateau. Dry and
windy conditions are also expected for Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 87 60 86 / 20 10 30 0
Carlsbad 56 82 53 86 / 10 0 10 0
Dryden 65 89 62 93 / 30 20 30 0
Fort Stockton 65 90 57 86 / 20 10 20 0
Guadalupe Pass 53 70 52 75 / 0 0 10 0
Hobbs 53 79 50 83 / 10 0 10 0
Marfa 51 80 44 78 / 10 10 10 0
Midland Intl Airport 65 87 57 86 / 20 10 20 0
Odessa 64 86 58 85 / 20 10 20 0
Wink 59 89 52 87 / 20 10 10 0
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Red Flag Warning from 10 AM to 9 PM MDT Sunday for Guadalupe
Mountains-Southeast Plains.
High Wind Watch from Sunday morning through Sunday evening for
Guadalupe Mountains of Eddy County.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Davis/Apache Mountains Area-Guadalupe Mountains-Marfa
Plateau-Van Horn and Highway 54 Corridor.
Red Flag Warning from 11 AM CDT /10 AM MDT/ to 10 PM CDT /9 PM
MDT/ Sunday for Andrews-Davis/Apache Mountains Area-Ector-
Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Reeves
County and Upper Trans Pecos-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Watch from Sunday morning through Sunday evening for
Guadalupe Mountains.
&&
80/67Hazardous weather outlook, May 7, 12:39 PM MDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 139 PM CDT SAT MAY 7 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 139 PM CDT SAT MAY 7 2016 /1239 PM MDT SAT MAY 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED DRYLINE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER THE PERMIAN BASIN SOUTH THROUGH THE BIG BEND AREA. THE MOST FAVORED AREA WILL BE ACROSS THE LOWER TRANS PECOS. STORMS MAY BE STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE HAIL...GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...MARFA PLATEAU...AND DAVIS AND APACHE MOUNTAINS WILL ABATE THIS EVENING. A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL SHIFT TO THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS ON SUNDAY AND SUNDAY NIGHT. SOME STORMS COULD BE STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE HAIL...GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON SUNDAY WEST OF A LINE FROM NEAR SEMINOLE TO MARFA. A RED FLAG WARNING IS IN EFFECT. ALSO HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS ON SUNDAY WITH GUSTS TO AROUND 60 MPH THROUGH THE PASS AND IN EXPOSED HIGHER ELEVATIONS. A HIGH WIND WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:55 AM MDT | Red Flag Warning | MAF | 18 hr | |
| May 7, 1:30 PM MDT | Red Flag Warning | MAF | 32 hr | |
| May 7, 5:52 PM MDT | Special Weather Statement | MAF | Dawson | 53 min |
Nearby
High Wind Watches in New Mexico, 2016High Wind Watches in Texas, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.